MAUDE Adverse Event Report: BARD ACCESS SYSTEMS POWERPICC SV CATHETER WITH SHERLOCK 3CG TIP POSITIONING SYSTEM (TPS) STYLET (3F); CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS

BARD ACCESS SYSTEMS POWERPICC SV CATHETER WITH SHERLOCK 3CG TIP POSITIONING SYSTEM (TPS) STYLET (3F); CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Model Number N/A
Medical Device Problem Code Material Frayed (1262)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/15/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has not been returned to the manufacturer for evaluation.A lot history review (lhr) of reen2502 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
It was reported yesterday the team was inserting a 3 fr single lumen picc for a 5 year old, at the end of the procedure when the guide wire was being removed from the catheter, it was noted that the guidewire was fractured approximately 5 cm from the tip and was dangling.The wire had been withdrawn and the catheter was trimmed prior to the procedure.The inserter is 100% certain that the guidewire was withdrawn well past the trim site.The insertion was uneventful, however the 3cg was not reading correctly and a chest x-ray was obtained.
 
Additional Manufacturer Narrative
H11:section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.The following were reviewed as part of this investigation: patient severity, complaint and lot history, applicable previous investigation(s), labeling, applicable manufacturing records, and applicable fmea documents.Based on a review of this information, the following was concluded: the complaint of a broken stylet was confirmed but the exact cause remains unknown.One 3cg stylet was returned for evaluation.The stylet was returned coiled around itself.A complete break in the polyimide tubing was present approximately 4.8 cm from the distal end.The core wire was still intact.Microscopic observation of the distal tip of the stylet revealed it to be intact.The area near the fracture location was observed to be compressed which suggest the stylet likely kinked before the fracture.A slight bent in the polyimide tubing was observed approximately 2 cm from the fractured region.The polyimide tubing was cut near the break location in order to measure the wall thickness.The wall thickness was found to be within manufacturing specification.Based on the condition of the returned stylet, possible contributing factors include damage during handling, advancement against resistance, and patient anatomy.Since the stylet was observed to be fractured, the complaint is confirmed, cause unknown.A lot history review (lhr) of reen2502 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
 
Event or Problem Description
It was reported "yesterday the team was inserting a 3 fr single lumen picc for a 5 year old, at the end of the procedure when the guide wire was being removed from the catheter, it was noted that the guidewire was fractured approximately 5 cm from the tip and was dangling.The wire had been withdrawn and the catheter was trimmed prior to the procedure.The inserter is 100% certain that the guidewire was withdrawn well past the trim site.The insertion was uneventful, however the 3cg was not reading correctly and a chest x-ray was obtained." per additional information rcvd: the stylet was identified as partially fractured at the end of the insertion process when the stylet was removed from the catheter.The inserter reports with absolutely certainty that the stylet was withdrawn back well beyond the trim point when the catheter was trimmed for insertion.Insertion procedure went smoothly, no unexpected issues other than the 3cg reading was not responding as expected.3/15/2021 medwatch received stated- "after uneventful, successful placement of a picc (peripherally inserted central catheter), the stylet upon removal was noted to have a partial fracture, approximately 5cm from the tip.Thankfully, the fracture was not complete as the entire stylet was noted to be present.Concern expressed regarding implications if the fracture had been complete.".
 
Additional Manufacturer Narrative

Brand Name
POWERPICC SV CATHETER WITH SHERLOCK 3CG TIP POSITIONING SYSTEM (TPS) STYLET (3F)
Common Device Name
CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key10370935
Report Number3006260740-2020-02776
Device Sequence Number3094219
Product Code LJS
UDI-Device Identifier00801741152580
UDI-Public(01)00801741152580
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K102159
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/15/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2021
Device Model NumberN/A
Device Catalogue NumberCK000821
Device Lot NumberREEN2502
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/11/2020
Event Location Hospital
Initial Date Received by Manufacturer 07/16/2020
Supplement Date Received by Manufacturer09/14/2020
03/15/2021
Initial Report FDA Received Date08/05/2020
Supplement Report FDA Received Date09/30/2020
03/15/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age5 YR
Patient Weight13